Managing Side Effects

6002257392942_1_64db7874With the end of toxic chemo treatments comes the aftermath of side effects.  Yes, there are lasting side effects which are more bothersome than anything else.  Every night my fingers go numb, like they are sleeping.  Neuropathy is the technical term for it, and is a common side effect of chemo therapy drugs.  I experienced just a little of it while under active treatment, but it was more of a tingling sensation then.  Now it is really annoying and awakens me, like when your ankle or foot falls asleep if you sit on it too long.   Once I am upright for a while it seems to go away, but even this morning it is continuing hours after I’ve awakened.  One survivor told me she still has it 14 months later!   So some nights I end up sleeping sitting up on the couch just to find feeling once again circulating down my arms.  Let’s hope it is temporary!  I don’t know if that has anything to do with the fingernails, but mine  are hanging on for dear life and I have managed to fend off infection by keeping anti-bacterial ointment underneath the upper parts that have peeled away from the nail bed.  Fortunately they aren’t hurting anymore.  A  fellow chemo friend developed MRSA infection with hers, so I took notice and began treating them at the first sign of  infection, which was pretty gross (and scary)!  If you don’t want to see them DON’T CLICK!  Here is a photo of what they looked like about three weeks ago, and here is a photo of what they looked like a couple of weeks ago and a photo of what they look like now.   I won’t even take a photo of my toe nail…I simply  have covered it up with nail polish.  It is half on and half off.

As new hair follicles grow on my head, so do the complications of my body trying to re-create all of the missing follicles.  I wonder if God has to change his record book every day where my name is written?!  You know it says in the Bible that God knows the numbers of hairs on our heads!  Well, my number must be changing almost daily!  If you recall, I had a follicular infection at the nape of my neck about 3 months ago that landed me in the emergency room.   This week another one had me pleading for relief from my general doctor.  She prescribed an oral antibiotic and told me to return the next day to have it lanced.  So yesterday I went back, and I gladly let her numb me up and drain it but it didn’t bring me much relief!  (Not yet, anyway.)  Again, DON’T CLICK if you don’t want to see…This is a photo of my neck today.  The worst one is hidden under that fresh new hair you see, but if you look closely you can see it…that is the one she lanced… and the reddish indentation  to the right is just the scar left behind from the one I had in March.  Good news is that there IS fresh new hair – now only if I could get it to grow FASTER!  What you see under my scarf is brown, but what is coming in on the top of my head is gray! No fair!  Clairol Nice – And Easy and I are going to become very good friends as soon as there is hair enough to style!

I have an appointment to meet with the head of the oncology department next week.  I asked to speak with him about my specific type of breast cancer and the treatment I am undergoing through December.  I expressed that I haven’t felt like my oncologist knew much about Her2Neu +++ positive breast cancers (which express an overexpression of growth factor) , and would like a second opinion since he is now talking about treatment through April.  This goes against everything I am reading on the protocol for this drug (Herceptin).  The head of the department told me that he was probably the best expert on this topic.  At any rate, I feel like the more seek and learn, the better I can make choices about treatment and feel as though I am getting solid information.  I just haven’t felt that with my doctor thus far.  Remember that oncologists treat all forms and types of cancers, and each cancer has a sub set of characteristics all its own.  The drug lists and protocols are varied and wide.  I just don’t want to let anything slip through the cracks.  I do spend probably an inordinate amount of time reading articles and drug studies online!   I guess this is giving me the education of a lifetime!  When can I graduate?

Advertisements

4 thoughts on “Managing Side Effects

  1. hi honey–when i looked at the pic of your neck and saw that beautiful hair coming back in i just felt so happy for you—i know that all of these things are upsetting and seem never ending,but i just had to say—seeing that hair peeking our from the scarf just made me feel joyful and hopeful for you and your future—also the story of your trip on the kayak–you are a gifted writer—you can really express yourself in a way that draws people in—-thank you for your blog —it’s beautiful —just like the author! marianne

  2. Love the hair that is growing. it reminds me of baby’s hair–and who says that babies aren’t cute? I simply refer to grey hair as “natural highlights” (though it is easier to get by with the blond hair–and trust me, when my hair is too “natural”, I do visit my hairdresser). If you ever decided to go to nursing school, you would have no problems zipping through classes. Do take charge of your treatment–not one size fits all. I was wondering if the toe nails were having the same side effects. Well, enough random rambling. Know you are still in my prayers. You are God’s gift to us all.
    PS Another friend of mine’s son is going through treatment for Severe Aplastic Anemia and as such is going through a Bone Marrow transplant as we speak. In preparation, he went through major chemo. He lost his hair today and was thrilled. Big difference in being a 10 year old boy.

  3. Just wanted to tell you, Koryn, that I pray for you daily and that I love you! That’s all! You are such a fabulous trooper. Love ya, Debbie

  4. Hi, Koryn,
    I have been reading your blog ever since I saw you in CA last month. It was wonderful to get to talk to you. I love your pics, your music, your writing, your honesty and your attitude. Whenever you come to my mind I pray for you. I guess you are my second cousin by marriage. How funny! Anyway, I definitely claim you as a relative.
    Lots of love, Nancy

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s